Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 80, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 24, 1998, 9:28 PM CDT for Cowley County, Kansas. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 24, 1998, 9:28 PM CDT (02:28 UTC)
- Expired
- May 24, 1998, 10:30 PM CDT
- In force
- 62 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Cowley County, KS
The radar
The Wichita radar (KICT), 71 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 9:29 PM CDT | Hail 1 | Maple City, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 5:30 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.5 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 238 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 1963 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
442 WUUS1 KICT 250227 RRA SVRICT KSC035-250330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 928 PM CDT SUN MAY 24 1998 THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 1030 PM CDT * AT 925 PM CDT...RADAR INDICATED A LARGE SEVERE THUNDERSTORM 15 MILES EAST OF ARKANSAS CITY NEAR MAPLE CITY...MOVING TO THE SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MAPLE CITY SILVERDALE THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...EXPECT WINDS OF 75 MPH OR GREATER...HAIL LARGER THAN AN INCH IN DIAMETER AND TORRENTIAL RAIN. SEEK A STRONG INDOOR SHELTER AWAY FROM WINDOWS IMMEDIATELY. HEAVY RAINS FLOOD ROADS QUICKLY. YOU SHOULD NEVER TRY TO CROSS WATER COVERED ROADS. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. ES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:40 PM CDT, 5 hours 48 minutes earlier.
Area forecast discussion, May 24, 3:40 PM CDT, 5 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 340 PM CDT SUN MAY 24 1998 ...MAIN CONCERN THIS PACKAGE IS CHC OF RAIN FOR TODAY... RADAR SHOWS RAIN NEARLY WIDESPREAD ACROSS THE CWA...BUT CLEARING OUT QUICKLY. ETA MODEL SEEMED TO MATCH THE 06Z SFC MAP FAIRLY WELL...ALTHOUGH IT REALLY DROPS THE LOW DOWN INTO THE HEART OF TX BY THIS AFTN AND EVENING WHILE THE NGM/AVN KEEP IT IN NW TX. THIS SEEMS TO BE THE TREND LATELY WITH THE ETA MODEL. ALOFT...MODELS ARE IN BETTER AGREEMENT. ANOTHER S/W TO MOVE ACROSS KS THIS AFTN AS SEEN IN THE WATER VAPOR IN NE CO...THERES A PRETTY GOOD COLD POOL ALONG WITH IT. AS THE S/W AND COLD POOL MOVE OVER THE AREA...THIS SHOULD HELP STEEPEN LAPSE RATES AND COULD GET A FEW SHOWERS AND TSRA TO DEVELOP JUST ABOUT ANYWHERE TODAY...SO WILL KEEP 30 POPS IN THE FCST FOR TODAY IN CENTRAL SECTIONS WITH HIGHER POPS IN THE SE. UPPER LEVEL RIDGE TO BUILD INTO THE AREA TONIGHT THROUGH TUE...WITH SFC HIGH SETTLING IN BY 12Z TUE. COULD SEE FOG DEVELOP TONIGHT AS WINDS GO LIGHT AND VARIABLE OVER FAIRLY WET GROUND AND MOSTLY CLEAR SKIES. OTHERWISE...IT SHOULD KEEP THINGS QUIET INTO WED. LATEST AVN IS SHOWING GOOD MOISTURE RETURN ON WED...WITH 70C+ DEWPTS MOVING INTO ERN KS AND 850MB DEWPTS ARND +14C...HOWEVER ITS LOOKING LIKE WE WILL BE CAPPED SO WILL NOT MAKE ANY CHANGES AT THIS TIME FOR WED. NOONAN FCSTID = 15 ICT 79 59 83 61 / 30 5 0 0 HUT 77 57 81 61 / 30 0 0 0 EWK 78 57 82 61 / 30 5 0 0 EQA 78 58 82 61 / 30 5 0 0 WLD 81 59 84 63 / 30 5 0 0 RSL 74 54 78 59 / 30 0 0 0 GBD 75 56 79 60 / 30 0 0 0 SLN 76 54 80 60 / 30 0 0 0 MPR 77 56 81 61 / 30 0 0 0 CFV 80 58 81 60 / 70 10 0 0 CNU 80 56 81 60 / 70 10 0 0 K88 79 56 80 60 / 70 10 0 0 .ICT...NONE.
In the hours before
Special weather statement, May 24, 6:59 PM CDT, 2 hours 29 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-DDHHMM- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 659 PM CDT SUN MAY 24 1998 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ. SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ.
Special weather statement, May 24, 9:11 PM CDT, 17 minutes before
KSZ032-033-047>051-250315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 911 PM CDT SUN MAY 24 1998 ...TORNADO WATCH 409 HAS BEEN CANCELLED FOR CENTRAL KANSAS... THE TORNADO WATCH THE WAS IN EFFECT FOR CENTRAL KANSAS HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES: RUSSELL BARTON LINCOLN ELLSWORTH RICE SALINE MCPHERSON THE THUNDERSTORMS THAT BROUGHT SEVERE WEATHER TO MUCH OF CENTRAL KANSAS HAVE MOVED SOUTH AND EAST OF THE AREA. AS A RESULT...THREAT FOR SEVERE WEATHER HAS ENDED ACROSS CENTRAL KANSAS AND THE TORNADO WATCH HAS BEEN CANCELLED. HYSELL
Special weather statement, May 24, 9:11 PM CDT, 17 minutes before
KSZ032-033-047>051-250315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 911 PM CDT SUN MAY 24 1998 ...TORNADO WATCH 409 HAS BEEN CANCELLED FOR CENTRAL KANSAS... THE TORNADO WATCH THE WAS IN EFFECT FOR CENTRAL KANSAS HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES: RUSSELL BARTON LINCOLN ELLSWORTH RICE SALINE MCPHERSON THE THUNDERSTORMS THAT BROUGHT SEVERE WEATHER TO MUCH OF CENTRAL KANSAS HAVE MOVED SOUTH AND EAST OF THE AREA. AS A RESULT...THREAT FOR SEVERE WEATHER HAS ENDED ACROSS CENTRAL KANSAS AND THE TORNADO WATCH HAS BEEN CANCELLED. HYSELL
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:03 PM CDT | Tornado Warning | ICT | Sedgwick, Sumner | 57 min |
| May 24, 7:10 PM CDT | Tornado Warning | ICT | Harper | 45 min |
| May 24, 7:17 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Saline | 63 min |
| May 24, 7:19 PM CDT | Tornado Warning | ICT | Kingman | 61 min |
| May 24, 7:23 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 62 min |
| May 24, 7:30 PM CDT | Tornado Warning | ICT | Cowley | 60 min |
| May 24, 7:34 PM CDT | Tornado Warning | ICT | Sumner | 66 min |
| May 24, 7:38 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 62 min |
| May 24, 7:48 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Montgomery | 62 min |
| May 24, 8:23 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 67 min |
| May 24, 8:28 PM CDT | Tornado Warning | ICT | Cowley | 62 min |
| May 24, 8:37 PM CDT | Tornado Warning | ICT | Sumner | 63 min |
| May 24, 8:49 PM CDT | Tornado Warning | ICT | Harper | 61 min |
| May 24, 8:51 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 49 min |
| May 24, 9:04 PM CDT | Tornado Warning | ICT | Montgomery | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.